WASHINGTON, June 4 (UPI) -- Staff Sgt. Georg-Andreas Pogany was diagnosed this week with "likely Lariam toxicity," according to medical records from Naval Medical Center San Diego reviewed by United Press International.
Pogany suffered a panic attack in Iraq last year after seeing a dead body and was charged by the Army with cowardice, an offense punishable by death and a charge not seen since the Vietnam era, which ended almost 30 years ago. The charge later was reduced to dereliction of duty.
For months Pogany has been caught in legal and medical limbo, waiting for the Army to pursue charges against him and evaluate a list of mental and physical symptoms that started when he took Lariam in Iraq.
Pogany's tests this week showed eye and ear abnormalities and balance problems consistent with reported side effects of the drug, the medical records state. He is one of 10 servicemembers diagnosed in the past few weeks with damage to the brainstem and vestibular, or balance, system after being given the drug while serving in Iraq or Afghanistan. His case is the most notable so far, because "panic attack" is listed as a Lariam side effect. Lariam is generically known as mefloquine; Pogany took the generic form.
Nine months after first charging him with cowardice, the Army still has not told Pogany what charges he still might face, if any, said Pogany's attorney Richard Travis. During that time period, Army officials delayed Pogany's medical treatment and ignored data Travis sent the Army on mefloquine side effects, he said. Travis said Pogany's career in the Army is over.
"I think this went from the realm of incompetence to the realm of being vindictive," Travis said. Fort Carson has declined to answer questions about Pogany or mefloquine. A spokesman for the Army Special Operations Command at Fort Bragg, N.C., did not respond to a request for comment.
Last summer, the Food and Drug Administration took aggressive steps to make sure patients taking mefloquine are warned in writing of the possible side effects, including anxiety, hallucinations, paranoia and suicidal thoughts.
While the military is required by law to record the use of mefloquine in soldiers' medical records, none of the soldiers diagnosed at the Navy Medical Center in San Diego had the drug included in their records, according to Sen. Dianne Feinstein, D-Calif.
The Army invented mefloquine.
Pogany is based at Fort Carson, Colo., where he is attached to the 10th Special Forces Group. He served briefly in Iraq with Special Forces Chief Warrant Officer William Howell. Howell killed himself near Fort Carson in March after returning from Iraq. He also took mefloquine, and his wife, Laura, believes the drug is responsible for his suicide.
Five Special Forces soldiers have committed suicide during the war on terrorism. According to the Army, four of the five had been taking mefloquine just prior to their suicides.
The drug label lists "rare reports of suicide," but the Food and Drug Administration says it does not know if the drug can trigger suicide. The Army has told UPI that it does not believe mefloquine can cause suicide and says there have not been serious or widespread problems with the drug.
Pogany, 33, said he had just taken his third weekly pill when he suffered the attack after seeing the body of a mangled Iraqi. He raised the issue of mefloquine after news outlets including UPI asked if he had taken it.
On March 26, an Air Force doctor wrote in Pogany's medical records, "Based on the patient's historical account of the anxiety symptoms that occurred in Iraq, it is very plausible that the symptoms that he experienced could be related to his use of mefloquine."
In May, Pogany was referred to Walter Reed Army Medical Center in Washington and then to the Department of Defense Spatial Orientation Center, a diagnostic and treatment facility in San Diego. There, he was tested by Dr. Michael E. Hoffer, chairman of the Orientation Center, who diagnosed the damage to Pogany and the other soldiers.
Hoffer wrote on the medical report that Pogany complained of dizziness, blurry vision and sensitivity to light, hearing loss and ringing in both ears. Three eye tests showed "nystagmus," the report said. The term refers to involuntary, jerking movements of the eye that can indicate vestibular and brainstem damage.
A leading veterans' advocate, citing Pogany's case, warned Congress in January that soldiers who experience mental problems during or after deployments need help and not punishment.
"Nowhere is this apparent disregard for psychological injuries more apparent than in the case of Sgt. Georg-Andreas Pogany, who was charged with cowardice," Steve Robinson, executive director of the National Gulf War Resource Center, told a House Armed Services Committee panel on Jan. 21.
Robinson, a former Army Ranger, told UPI that some soldiers have heard about the Pogany case and are afraid of seeking help because of what happened to him. "This Pogany case has had a chilling effect on soldiers coming forward. I have talked to soldiers who have said it," he said.
Robinson also asked Congress to look into mefloquine. "This drug needs to be investigated to determine if it is harming and in some cases killing our own soldiers," Robinson told that panel.
Travis, Pogany's attorney, has said the Special Forces have created an atmosphere that makes soldiers afraid to seek help. "I think it is the Special Forces that does create an atmosphere where you cannot approach your commander and ask for help," Travis said.
The Army and the Department of Veterans Affairs recently announced that they will study the drug to determine if it is causing severe and long-term problems, but the Pentagon has said it does not believe mefloquine is causing widespread or serious side effects. It said the study might take up to two years.
But pressure appears to be growing for a quicker review of the drug and better monitoring and reporting of any problems. This week, Sen. Feinstein sent a letter to Defense Secretary Donald Rumsfeld citing the diagnoses of "permanent brainstem damage" and asking for a timetable of the drug study.
She also has written Health and Human Services Secretary Tommy Thompson "to express my concerns about the Defense Department's use of the drug as an anti-malairal for its servicemembers deployed to Iraq and Kuwait." She asked Thompson to "work with the FDA to reassess the safety of mefloquine, including working with the Department of Defense to evaluate the safety of this drug under highly stressful conditions, including deployment situations."
In March, the Pentagon released a report about suicides among Army soldiers in Iraq last year. The Army said only four of those 23 suicides occurred in units given the drug -- although soldiers in other units where suicides occurred have told UPI they also took mefloquine.
Three special operations soldiers who served in Afghanistan and had apparently taken mefloquine allegedly killed their wives at Fort Bragg in the summer of 2002. Those three soldiers also committed suicide.
In the investigation into the Fort Bragg killings, the Army said that Lariam could not have triggered a cluster of five apparent homicides and three suicides from that summer because some suspects did not take mefloquine.
Based on a three-month investigation, UPI reported in May 2002 that mounting evidence suggests that mefloquine has caused such severe mental problems that in a number of cases it has led to suicide.